Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2018, 12:16 AM CDT for 4 counties in North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 12:16 AM CDT (05:16 UTC)
- Expired
- Jul 4, 2018, 1:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Kidder County, ND, Sheridan County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 51 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 12:47 AM CDT | TSTM WND GST 57 | 2 E Moffit, ND | MESONET STATION TS633, 2 E MOFFIT. |
| Jul 4, 12:47 AM CDT | TSTM WND GST 57 | 2 E Moffit, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 9:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted.
673
WUUS53 KBIS 040516
SVRBIS
NDC015-043-083-103-040615-
/O.NEW.KBIS.SV.W.0178.180704T0516Z-180704T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1216 AM CDT WED JUL 4 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Wells County in south central North Dakota...
Southern Sheridan County in south central North Dakota...
Kidder County in south central North Dakota...
Burleigh County in south central North Dakota...
* Until 115 AM CDT.
* At 1216 AM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Turtle Lake to 5 miles south of
Regan to near Lincoln, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Regan around 1220 AM CDT.
Menoken and Wing around 1230 AM CDT.
Sterling around 1240 AM CDT.
Hurdsfield around 100 AM CDT.
Tuttle around 110 AM CDT.
Robinson around 115 AM CDT.
Other locations impacted by these severe thunderstorms include Hoffer
Lake, Chaseley, Driscoll, Denhoff, Mckenzie, New Johns Lake, Lake
Williams, Bowdon, Moffit and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4668 10064 4667 10068 4698 10051 4733 10068
4748 10067 4771 9992 4733 9947 4698 9948
4698 9945 4664 9945 4663 10066
TIME...MOT...LOC 0516Z 229DEG 43KT 4740 10088 4708 10049 4671 10070
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN2 follow-up statements
915
WWUS53 KBIS 040551
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1251 AM CDT WED JUL 4 2018
NDC015-043-083-103-040615-
/O.CON.KBIS.SV.W.0178.000000T0000Z-180704T0615Z/
Wells ND-Sheridan ND-Kidder ND-Burleigh ND-
1251 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHWESTERN WELLS...SOUTHERN SHERIDAN...KIDDER AND EASTERN
BURLEIGH COUNTIES...
At 1250 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Mcclusky to 4 miles north of
Tuttle to 8 miles northeast of Braddock, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Tuttle around 1255 AM CDT.
Robinson around 100 AM CDT.
Lake Isabel around 110 AM CDT.
Tappen around 115 AM CDT.
Other locations impacted by these severe thunderstorms include Hoffer
Lake, Chaseley, Driscoll, Denhoff, Mckenzie, New Johns Lake, Lake
Williams, Bowdon, Moffit and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4678 10045 4700 10049 4733 10068 4748 10067
4771 9992 4733 9947 4698 9948 4698 9945
4664 9945 4663 10048
TIME...MOT...LOC 0550Z 246DEG 40KT 4755 10033 4720 9999 4666 9998
HAIL...0.75IN
WIND...60MPH
$$
HOLLAN462
WWUS53 KBIS 040605
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
105 AM CDT WED JUL 4 2018
NDC015-043-083-103-040615-
/O.CON.KBIS.SV.W.0178.000000T0000Z-180704T0615Z/
Wells ND-Sheridan ND-Kidder ND-Burleigh ND-
105 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHWESTERN WELLS...SOUTHEASTERN SHERIDAN...KIDDER AND EASTERN
BURLEIGH COUNTIES...
At 105 AM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Goodrich to 8 miles north of Robinson
to 6 miles south of Lake Isabel, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Tappen around 115 AM CDT.
Other locations impacted by these severe thunderstorms include Hoffer
Lake, Chaseley, Driscoll, Denhoff, Lake Williams, Bowdon, Crystal
Springs, Arena and Horsehead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4684 10027 4709 10031 4733 10040 4754 10047
4771 9992 4733 9947 4698 9948 4698 9945
4664 9945 4663 10024
TIME...MOT...LOC 0605Z 246DEG 40KT 4761 10012 4726 9978 4672 9977
HAIL...0.75IN
WIND...60MPH
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:18 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 3, 10:18 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1018 PM CDT Tue Jul 3 2018 .UPDATE... Issued at 1003 PM CDT Tue Jul 3 2018 Severe thunderstorm watch #261 has been issued for almost all of western and central North Dakota. There are two main areas of concern with the activity currently moving into western North Dakota. One will be the complex of storms over eastern Montana as it approaches the Williston area and northwest North Dakota. The other will be the activity that has already started moving into the southwest from northwest South Dakota, which has already prompted a severe thunderstorm warning over Bowman county. Coverage and intensity should increase as the low level jet kicks in over the next 1 to 3 hours. Should storms hold together, they are likely to approach the Bismarck/Mandan area in the 06z to 08z time frame, possibly transitioning into a severe QLCS as it approaches the James River Valley. Populated precipitation chances with the latest iteration of the time lagged HRRR which seems to have a decent handle on the ongoing convection. UPDATE Issued at 641 PM CDT Tue Jul 3 2018 No major changes were needed for this update. Just tweaked precipitation chances through 12z using a blend of the latest time lagged HRRR and the latest run of CONSSHORT guidance. Still think a strong to severe storm may be possible in the next couple of hours over the far southern James River Valley. The next round, that will enter the southwest around 02z to 05z, will likely track across the southern third of the forecast area through the overnight hours. Some of these storms may also become strong to severe. && .SHORT TERM...(This evening through Wednesday) Issued at 206 PM CDT Tue Jul 3 2018 The main forecast issue in the short term period will be thunderstorm chances tonight. Currently, low pressure was situated over central South Dakota with a warm front into eastern North Dakota, and a weak inverted trough into north central-northwest ND. The area of low pressure and warm front will remain nearly stationary through this evening. Low pressure will continue to develop over eastern Montana and the western Dakotas ahead of an upper low and associated shortwave trough currently tracking through the northern Rockies. We continue to destabilize this afternoon over the Dakotas with current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg over portions of the southern James River Valley, and a broad area of 50-60 knots of deep layer shear over most of the state of ND. CAMS have been pretty consistent in developing two areas of convection this afternoon/early evening. The first is along the Canadian border over northwest/north central ND in an area of steepening low level lapse rates. Even though deep layer shear is significant here, mid level lapse rates lag behind the central and southern portion of the state and CAPE values are more meager. The southern James River Valley and into northeast South Dakota is the second area of convection to focus on early in the forecast period. Very unstable airmass exists here with steep mid level lapse rates and abundant low level moisture. The threat for very large hail will exist here as well as possible tornadoes, especially as you get farther south, along the far southern tier counties and moreso into South Dakota. This will be the favored area to monitor late this afternoon into this evening. Later tonight the aforementioned shortwave trough should have fired convection over the northern high plains and it will be making its way into the Dakotas. Some of the CAMS suggest another possible bowing segment somewhere in the vicinity of the ND/SD border. There may be another area that clips the northwest portion of the state, associated with the upper low. The threat of severe weather in this area is more uncertain, with a marginal risk from SPC up to the Canadian border. The upper trough finally pushes convection completely through the forecast area by the morning of the 4th. This will bring clearing skies from west to east in the morning and mostly sunny but breezy to windy conditions in the afternoon. Highs will range from the mid 70s to mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 206 PM CDT Tue Jul 3 2018 Wednesday night through Saturday, an upper level western ridge builds behind the exiting upper low, and this ridge expands into the Plains. This should result in a generally thunderstorm free period with a warming trend. However, an isolated storm due to the heating of the day can not be completely ruled out somewhere in the forecast area. Look for highs Thursday from 75-85F, warming to 85-95 for Friday and Saturday. On Saturday afternoon we see heat indices rise to around 100F ahead of a cold front that pushes through the forecast area, bringing a chance of thunderstorms. Will need to monitor for possible heat advisory conditions, but thinking now that we will not reach criteria for a long enough period. Another strong upper level shortwave moves east out of the Pacific Northwest Saturday/Saturday night, dampening the upper ridge and bringing chances of showers and thunderstorms to our area Saturday night, followed by a more zonal flow across our area Sunday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 641 PM CDT Tue Jul 3 2018 Another round of strong to severe storms is likely to enter southwest North Dakota around 02z to 05z, before increasing in coverage and making its way across the forecast area. Thunderstorms will be possible at all sites during the overnight hours, but the best chance for large hail and strong winds will generally remain over the southern third of the forecast area. For the most part, VFR conditions and light winds are expected, but winds may become erratic with temporary visibility reductions under heavier storms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...TWH LONG TERM...TWH AVIATION...ZH
Hazardous weather outlook, Jul 3, 9:58 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 958 PM CDT Tue Jul 3 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 958 PM CDT Tue Jul 3 2018 /858 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight There is a chance of thunderstorms tonight. Some storms will be severe with large hail and damaging winds. The greatest risk of severe weather during this timeframe will be over western and central North Dakota. Strong to severe storms will possibly last into the early morning hours on Independence day. In addition, any storms that develop this afternoon through tonight will be capable of producing very heavy rainfall, leading to localized flooding. Severe thunderstorm watch #261 has been issued for most of western and central North Dakota through 4 AM CDT or 3 AM MDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong to severe storms may linger overnight and into early Independence Day morning, with strong winds and very heavy rainfall being the greatest threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed overnight over western and central North Dakota. ZH
In the hours before
Local storm report, Jul 3, 11:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 5 NNE SKAAR 47.46N 104.00W
07/03/2018 E60 MPH MCKENZIE ND PUBLIC
REPORT RELAYED THROUGH NWS GLASGOW, MONTANA.
&&
JP MARTINSpecial weather statement, Jul 3, 11:52 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1152 PM CDT TUE JUL 3 2018
NDZ009-017-031-040545-
McKenzie ND-Golden Valley ND-Williams ND-
1152 PM CDT TUE JUL 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN GOLDEN
VALLEY...WESTERN MCKENZIE AND WESTERN WILLIAMS COUNTIES UNTIL 1245 AM
CDT/1145 PM MDT/...
At 1152 PM CDT/1052 PM MDT/, strong thunderstorms were located along
a line extending from 5 miles northeast of Froid to 11 miles west of
Fairview to 7 miles southeast of Intake. Movement was east at 40 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Williston, Fairview, Grenora, Alexander, Arnegard, Bonetrail, Fort
Union Trading Post, East Fairview, Trotters, Skaar, Trenton, Zahl,
Sather Dam, Cartwright, Charbonneau, Appam, Spring Brook, Fort Buford
State Historical Site, Rawson and Hanks.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for southwestern and northwestern North Dakota.
LAT...LON 4863 10405 4863 10356 4796 10338 4733 10361
4733 10367 4716 10367 4716 10404
TIME...MOT...LOC 0452Z 257DEG 35KT 4840 10444 4786 10431 4723 10441
CJSLocal storm report, Jul 3, 11:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 1 E CROWN BUTTE LAKE 46.87N 101.07W
07/03/2018 E60 MPH MORTON ND TRAINED SPOTTER
HAM RADIO OPERATOR. ALSO HAD JUST SMALLER
THAN DIME SIZE HAIL.
&&
JP MARTINLocal storm report, Jul 4, 12:08 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1208 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HAIL 1 NW MANDAN 46.83N 100.90W
07/04/2018 E0.75 INCH MORTON ND PUBLIC
NEAR MANDAN HIGH SCHOOL.
&&
JP MARTINLocal storm report, Jul 4, 12:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1213 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL 3 N BISMARCK 46.83N 100.78W
07/04/2018 E0.75 INCH BURLEIGH ND PUBLIC
NORTH SIDE OF BISMARCK.
&&
JP MARTINLocal storm report, Jul 4, 12:14 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1214 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM HAIL 4 ENE BISMARCK 46.84N 100.72W
07/04/2018 E0.88 INCH BURLEIGH ND PUBLIC
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:24 PM CDT | Special Weather Statement | BIS | Bowman | 51 min |
| Jul 3, 9:48 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 57 min |
| Jul 3, 10:21 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 54 min |
| Jul 3, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 66 min |
| Jul 3, 10:37 PM CDT | Special Weather Statement | BIS | Grant, Morton | 38 min |
| Jul 3, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 65 min |
| Jul 3, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 48 min |
| Jul 3, 11:32 PM CDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Grant, McLean, Mercer, Morton and 3 more | 6 hr |
| Jul 3, 11:35 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 55 min |
| Jul 3, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 62 min |
| Jul 3, 11:45 PM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 2 hr |
| Jul 3, 11:49 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
| Jul 3, 11:52 PM CDT | Special Weather Statement | BIS | Williams | 53 min |
| Jul 4, 12:42 AM CDT | Special Weather Statement | BIS | McKenzie, Williams | 48 min |
| Jul 4, 12:46 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 44 min |
| Jul 4, 1:14 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 61 min |
| Jul 4, 1:24 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 44 min |
| Jul 4, 1:38 AM CDT | Flash Flood Warning | BIS | Emmons | 5 hr |
| Jul 4, 2:32 AM CDT | Areal Flood Advisory | BIS | McIntosh | 6 hr |
| Jul 4, 3:15 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 45 min |
| Jul 4, 3:20 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.